Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 12, 2017, 2:27 AM CDT for Anoka County, Ramsey County, Washington County, Minnesota. It was in force for 33 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 2:27 AM CDT (07:27 UTC)
- Expired
- Jul 12, 2017, 3:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 54 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:28 AM CDT | TORNADO | 6 Wsw Forest Lake, MN | TORNADO DESTROYED AN ATTACHED GARAGE ON ONE HOME AND DESTROYED A COUPLE OF OUT BUILDINGS TO GO ALONG WITH MAINLY TREE DAMAGE. THE TORNADO TOUCHED DOWN 6 WSW OF FOREST LAKE IN RURAL ANOKA COUNTY AND LIFTED 4 NE OF HUGO IN RURAL WASHINGTON COUNTY. EF1 WITH A MAX |
| Jul 12, 2:28 AM CDT | TORNADO | 6 Wsw Forest Lake, MN | TORNADO DEVELOPED ALONG A SEVERE LINE OF STORMS AND CAUSED AN ATTACHED GARAGE TO COLLAPSE, DESTROYED A COUPLE OUTBUILDINGS, AND PRODUCED A CONCENTRATED AREA OF HEAVIER TREE DAMAGE. MAX WIND 90 MPH, PATH LENGTH 8.8 MILES. IT ENDED 4 MILES NORTHEAST OF HUGO. THE |
| Jul 12, 2:32 AM CDT | TSTM WND DMG | 2 Wnw Mounds View, MN | TREES ON A HOME AND A COUPLE CARS. TIME ESTIMATED. |
| Jul 12, 2:32 AM CDT | TSTM WND GST 51 | 1 E Hugo, MN | MESONET STATION AU680, HUGO. |
| Jul 12, 2:33 AM CDT | TSTM WND DMG | 1 Nw Mounds View, MN | REPORT WITH PHOTOS ON FACEBOOK OF TREES AND POWER-LINES DOWN. |
| Jul 12, 2:35 AM CDT | TSTM WND DMG | Fridley, MN | TREES DOWN, TIME ESTIMATED. |
| Jul 12, 2:38 AM CDT | TSTM WND DMG | Columbia Heights, MN | TREES DOWN, TIME ESTIMATED. |
| Jul 12, 2:39 AM CDT | TSTM WND DMG | Hugo, MN | TREES DOWN. |
| Jul 12, 2:40 AM CDT | TSTM WND DMG | Vadnais Heights, MN | TREES AND POWER LINES DOWN. TIME ESTIMATED. |
| Jul 12, 2:43 AM CDT | TSTM WND DMG | 3 Sw Marine On St. Croi, MN | TREES DOWN. |
| Jul 12, 2:44 AM CDT | TSTM WND DMG | Forest Lake, MN | NUMEROUS TREES DOWN REPORTED VIA FACEBOOK. |
| Jul 12, 2:48 AM CDT | TSTM WND DMG | 3 Ene Mahtomedi, MN | TREES DOWN. |
| Jul 12, 2:48 AM CDT | TSTM WND DMG | St. Paul, MN | TREES AND POWER LINES DOWN. TIME ESTIMATED. |
| Jul 12, 2:57 AM CDT | TSTM WND DMG | Stillwater, MN | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted.
797
WWUS83 KMPX 120727
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT WED JUL 12 2017
MNZ060>063-120800-
Anoka-Washington-Hennepin-Ramsey-
227 AM CDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...ANOKA...NORTHERN WASHINGTON AND RAMSEY COUNTIES...
At 226 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near East Bethel to Ham Lake to near
Dayton. Movement was southeast at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Blaine and Lino Lakes around 230 AM CDT.
Brooklyn Center, Fridley, Shoreview, Forest Lake and Hugo around
235 AM CDT.
Minneapolis, New Brighton, Columbia Heights, Vadnais Heights and
Mounds View around 240 AM CDT.
Maplewood, Roseville, Oakdale, White Bear Lake and Mahtomedi
around 245 AM CDT.
St. Paul and Lake Elmo around 250 AM CDT.
Woodbury, West St. Paul and Stillwater around 255 AM CDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4536 9302 4529 9302 4529 9292 4519 9277
4511 9274 4507 9280 4492 9292 4490 9304
4492 9305 4492 9313 4489 9318 4523 9353
4531 9330 4541 9320 4541 9309
TIME...MOT...LOC 0726Z 312DEG 46KT 4537 9311 4524 9321 4517 9344
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 1:07 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 12, 1:07 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 107 AM CDT Wed Jul 12 2017 .UPDATE... Issued at 1251 AM CDT Wed Jul 12 2017 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jul 11 2017 Not much change in the scenario and thinking of tonight's expected thunderstorm event outside of slightly later timing. Surface analysis puts a low pressure center along the international border with central North Dakota with a warm front snaking southeast into far southwestern Minnesota and a trailing cold front into the western Dakotas. Aloft, the upper level pattern continues to flatten in advance of a kicker shortwave disturbance dropping in from Saskatchewan province. As the frontal system moves east, the warm front will gradually lift north, bringing a surge of lower level moisture into the region which will add to an already unstable atmosphere. Dewpoints in southern MN have already climbed to around 70 degrees with mid-60s dewpoints around the I-94 corridor. This will contribute to 3000-4000 j/kg of MUCAPE over southern and western portions of the coverage area. There is a slight delay in the initiation due to good capping and the slower arrival of the upstream shortwave but the thinking is still that storm initiation will occur in the eastern Dakotas around 22z. Storms will initially take the form of discrete cells capable of large hail and isolated tornadoes. As the event unfolds, the storms will increase in coverage to the southeast, gradually developing into bows/segments, taking on an MCS-type formation. This will then transition the mode to large hail and damaging straight-line winds later into the evening (though isolated tornadoes are still possible). The storms will likely reach the STC area around 03z and the Twin Cities area around 05z. The deep moisture will also allow any storms that form capable of producing heavy rain, giving rise to an isolated flooding hazard. The activity will gradually wind down during the early morning hours as the low pressure center arrives near KSTC by daybreak and will shift to KMSP by midday tomorrow. While the precipitation comes to an end, low clouds will likely linger for much of the day tomorrow along with cooler temperatures. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jul 11 2017 By tomorrow evening, we'll be on the cool side of the front with dew points falling into the 50s as the low pressure system begins departing to our east. Still, cyclonic flow aloft on the backside of the wave keeps some pops in the east tomorrow night. High pressure at the surface will build in from Canada and Thursday will be nearly 10 degrees below normal for high temperatures, meaning highs will be in the low to mid 70s across the area. Friday will be a gorgeous summer day as the high builds in and temperatures warm back into the 80s under mostly sunny skies. The heat continues to build Saturday and temperatures around 90 degrees look plausible. Dew points will rise to near 70 during the afternoon and there is a chance of seeing isolated thunderstorms develop. There is not much of a trigger for storms but a few stray storms could initiate. Wet Bulb Globe Temperatures reach the mid 80s during the afternoon so we do advise that people active outdoors make sure to stay hydrated and take breaks as necessary. The guidance wants to dig a trough across the Great Lakes Sunday which would bring us a cooler northwest flow temporarily, and another surface high moves in. Early next week looks hot as southerly winds increase behind the departing high and as the main upper ridge starts leaning farther east. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1251 AM CDT Wed Jul 12 2017 Thunderstorms have developed over western and central MN earlier this evening and will continue shifting east through the overnight hours. The strongest activity is in central MN, producing a 61kt gust at KAXN. Still looking for storms to impact all the sites except possibly KRWF which may well be out of the path of any thunderstorms. There is also the chance of MVFR ceilings close to daybreak for sites behind thunderstorm activity but confidence is not as high at this point on MVFR to IFR ceilings. VFR conditions are expected to prevail for much of the day tomorrow with either high ceilings or multiple SCT levels. KMSP...Looks like the best shot for KMSP to see thunderstorms is with the cluster currently approaching KHCD. This activity looks to move into the KMSP area around 08z-09z, dropping conditions likely to MVFR and potentially IFR. The activity should clear out by the time of the morning push and conditions will remain VFR through the day. Wind speeds away from thunderstorms will generally remain 10 kt or less. /OUTLOOK FOR KMSP/ Thu...VFR. Wind NW 5-10 kts. Fri...VFR. Wind variable less than 5 kts. Sat...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JPC LONG TERM...DWE AVIATION...JPC
Hazardous weather outlook, Jul 11, 10:14 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1014 PM CDT Tue Jul 11 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121700- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1014 PM CDT Tue Jul 11 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight There is a Slight Risk of severe thunderstorms for all of central and southern Minnesota into west central Wisconsin. Large hail, damaging winds, and isolated tornadoes are possible this evening into the early morning hours. Heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat and humidity will build back into the region Saturday. People who are active outdoors will need to remember to stay hydrated and take breaks as needed. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight.
In the hours before
Special weather statement, Jul 11, 11:02 PM CDT, 3 hours 25 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1102 PM CDT TUE JUL 11 2017 MNZ047-048-055-120430- Stevens-Pope-Swift- 1102 PM CDT TUE JUL 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND NORTHWESTERN SWIFT COUNTIES... At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver, or 12 miles south of Morris, moving east at 45 mph. Nickel size hail is possible with this storm. This storm will be near... Hancock around 1115 PM CDT. Lake Hassel around 1130 PM CDT. Other locations impacted by this storm include Lake Emily, Clontarf and Benson Airport. This includes U.S. Highway 59 between mile markers 149 and 159. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551 TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598 BORGHOFF
Local storm report, Jul 11, 11:54 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL 1 S BRANDON 45.95N 95.60W
07/11/2017 E0.75 INCH DOUGLAS MN LAW ENFORCEMENT
AT I-94 EXIT TO BRANDON.
&&
TDKLocal storm report, Jul 11, 11:59 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1159 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND GST 1 SSW ALEXANDRIA 45.87N 95.39W
07/11/2017 M68 MPH DOUGLAS MN ASOS
MEASURED 61KT GUST. NUMEROUS TREES DOWN IN
ALEXANDRIA PER LAW ENFORCEMENT.
&&
JPCLocal storm report, Jul 12, 1:56 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG BELLINGHAM 45.14N 96.29W
07/11/2017 LAC QUI PARLE MN PUBLIC
DOWNED POWER-LINES AROUND BELLINGHAM. MANY
LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
PARLE COUTNY WORKS GARAGE.
&&
AMKLocal storm report, Jul 12, 2:09 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG BELLINGHAM 45.14N 96.29W
07/11/2017 LAC QUI PARLE MN PUBLIC
DOWNED POWER-LINES AROUND BELLINGHAM. MANY
LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
PARLE COUTNY WORKS GARAGE.
&&
AMKSpecial weather statement, Jul 12, 2:27 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT WED JUL 12 2017
MNZ060>063-120800-
Anoka-Washington-Hennepin-Ramsey-
227 AM CDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...ANOKA...NORTHERN WASHINGTON AND RAMSEY COUNTIES...
At 226 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near East Bethel to Ham Lake to near
Dayton. Movement was southeast at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Blaine and Lino Lakes around 230 AM CDT.
Brooklyn Center, Fridley, Shoreview, Forest Lake and Hugo around
235 AM CDT.
Minneapolis, New Brighton, Columbia Heights, Vadnais Heights and
Mounds View around 240 AM CDT.
Maplewood, Roseville, Oakdale, White Bear Lake and Mahtomedi
around 245 AM CDT.
St. Paul and Lake Elmo around 250 AM CDT.
Woodbury, West St. Paul and Stillwater around 255 AM CDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4536 9302 4529 9302 4529 9292 4519 9277
4511 9274 4507 9280 4492 9292 4490 9304
4492 9305 4492 9313 4489 9318 4523 9353
4531 9330 4541 9320 4541 9309
TIME...MOT...LOC 0726Z 312DEG 46KT 4537 9311 4524 9321 4517 9344
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:02 PM CDT | Special Weather Statement | MPX | Swift | 28 min |
| Jul 11, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 46 min |
| Jul 11, 11:27 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 33 min |
| Jul 11, 11:59 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 46 min |
| Jul 12, 12:10 AM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 35 min |
| Jul 12, 12:45 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 21 min |
| Jul 12, 12:46 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 44 min |
| Jul 12, 1:44 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Benton, Isanti, Mille Lacs, Sherburne | 46 min |
| Jul 12, 2:48 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Ramsey, Washington | 27 min |
| Jul 12, 3:17 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 43 min |
| Jul 12, 3:25 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 35 min |
| Jul 12, 3:41 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 38 min |
| Jul 12, 3:51 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 24 min |
| Jul 12, 4:32 PM CDT | Special Weather Statement | MPX | Eau Claire | 28 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.